Indiana, 2010

Damaging Wind in Indiana, June 3, 2010

June 3, 2010 · NWS LMK · 1 event in 1 county or zone

A weak cool front dropped into southern Indiana and northern Kentucky during the day on June 3. With afternoon heating the atmosphere destabilized and scattered thunderstorms were able to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak cool front dropped into southern Indiana and northern Kentucky during the day on June 3. With afternoon heating the atmosphere destabilized and scattered thunderstorms were able to develop. A few of these storms became strong enough to produce isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 3, 2:15 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 3, 2:15 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT THU JUN 3 2010

.SHORT TERM (TODAY AND TONIGHT)...

NEW CONVECTIVE CELL DEVELOPMENT ACRS SRN INDIANA/NC KY NEAR
LOUISVILLE...APPEARS TO BE RELATED TO AN INCREASING WLY LOW LEVEL
JET (AROUND 40KTS) OVER SW INDIANA AS SHOWN BY OUR LOCAL HI
RESOLUTION WRF. THIS AREA ALSO IN A LOW LEVEL THETA-E MAX EXTENDING
FROM SRN IL INTO SW INDIANA. WILL PRIMARILY FOLLOW ITS PROGS FOR THE
FCST FOR THIS PERIOD.

LOW LEVEL JET AXIS PROCEEDS ENE INTO SE INDIANA/NCNTRL KY/ECNTRL KY
IN THE PREDAWN HRS...DECREASING BY SUNRISE. SO WOULD EXPECT SCT
TSTMS TO CONTINUE TO DEVELOP/MOVE EWD...OVERSPREADING THE NRN 1/3 OF
OUR FA THEN WEAKENING/ENDING AFTER SUNRISE.

AFTERWARD...THERE WILL LIKELY BE A LULL IN ACTIVITY UNTIL CONVECTIVE
TEMPS (MID/UPPER 80S) ARE MET AS WE HEAT/DESTABILIZE INTO THE AFTN.
OUTFLOW BNDRYS FROM THIS MORNINGS STORMS AS WELL AS A CURRENT BNDRY
ACRS CENTRAL INDIANA SHUD BE THE FOCI FOR RENEWED STORM DEVELOPMENT
AS THE CENTRAL INDIANA BNDRY SLIDES SWD. THERE SHUD BE A MAX IN
ACTIVITY FROM MID AFTN THRU THE EVENING WITH MULTICELL STORMS LIKELY
INITIATING ON EITHER SIDE OF THE OHIO RIVER AND DROPPING SEWD
TONIGHT. OUR CURRENT AFTN THRU THE EVENING LIKELY POPS MAY BE A BIT
TO HIGH...BUT WILL KEEP FOR CONSISTENCY PURPOSES.

.LONG TERM (FRIDAY - WEDNESDAY)...

FRIDAY - SUNDAY...

WE/LL BEGIN FRIDAY MORNING IN A VERY MOIST UNSTABLE ENVIRONMENT WITH
A FEW LEFT OVER SHOWERS/T-STORMS FROM THURS NIGHT/S CONVECTION.
STORMS WILL RE-FIRE ON LEFT OVER CONVECTIVE BOUNDARIES FRIDAY
AFTERNOON.  INSTABILITY WILL AGAIN BE PLENTIFUL AS TEMPS CLIMB INTO
THE MID 80S FRIDAY AFTERNOON.  HAVE UPPED POPS TO 30% ACROSS EASTERN
AND SOUTHERN PORTIONS OF THE FORECAST AREA WITH 20% ELSEWHERE
BECAUSE MODELS HAVE BEEN CONSISTENT IN BREAKING OUT SCT AFTERNOON
CONVECTION.

FOR THE REST OF THE WEEKEND...SEVERAL HARD TO TIME SYSTEMS WILL
CONTINUE TO DIVE INTO THE MIDWEST IN FAST ZONAL FLOW.  12Z ECMWF AND
0Z GFS OP/18Z GFS ENSEMBLES CONTINUE TO DIVERGE ON THE EXACT WAVE
TIMING.  NEVERTHELESS...WE SHOULD SEE A BRIEF BREAK IN PRECIP FRIDAY
NIGHT BEFORE ON AND OFF WAVES OF SCATTERED CONVECTION GET GOING FOR
SAT/SUN.  PRECIPITATION SHOULD COME TO AN END SUNDAY NIGHT SOMETIME.

TEMPS WILL BE IN THE MID 80S TO AROUND 90 WITH THE HOTTEST DAY
LOOKING TO BE SAT.  LOWS WILL BE IN THE 60S AND LOW 70S.

MONDAY - WEDNESDAY...

HAVE NOT MADE ANY CHANGES TO THE MON-WED TIME PERIOD.
OVERALL...MODELS INDICATE THAT THE H5 PATTERN OVER THE CONUS WILL
BECOME MORE AMPLIFIED WITH WEAK BROAD TROUGHING OVER THE EASTERN
CONUS.  THIS WILL LIKELY MEAN A COOL DOWN FOR US INTO THE LOWER 80S
FOR HIGHS NEXT WEEK.  ALTHOUGH WE SHOULD SEE A DRY MONDAY...THE
ACTIVE PATTERN LOOKS TO CONTINUE WITH MORE UPPER ENERGY WAVES TO
SPARK CONVECTION AGAIN AS EARLY AS TUES.  HOWEVER...WILL LEAVE THE
FORECAST DRY ATTM DUE TO LOW CONFIDENCE IN TIMING AND MODEL
INCONSISTENCIES.

&&

.AVIATION (06Z TAF ISSUANCE)...

NEW CONVECTIVE CELL DEVELOPMENT ACRS SW INDIANA DUE TO AN INCREASE
IN THE LOW LEVEL JET IN AN AREA OF MODEST INSTABILITY TO THE SOUTH
OF A WEAK BNDRY ACRS CENTRAL INDIANA. OUR LOCAL HIGH RES WRF DEPICTS
THIS VERY WELL WITH NEW STORMS CONTINUING TO DEVELOP/MOVE EWD THRU
THE PREDAWN HRS INTO NCNTRL AND ECNTRL KY. HAVE INSERTED A TSTM
VCNTY REMARK FOR SDF AND LEX TIL ABOUT SUNRISE...MAY HAVE TO AMEND
FOR SDF AND INSERT A TSTM AT THE TAF SITE...WILL CLOSELY MONITOR
RADAR TRENDS.

THERE SHUD BE A LULL IN THE SCT TSTM ACTIVITY DURG THE MORNING AFTER
SUNRISE WITH MORE SCT STORMS DEVELOPING THU AFTN NEAR SWD MOVG WEAK
AFOREMENTIONED BNDRY AND ALSO ON LEFTOVER OUTFLOW BNDRYS FROM THE
EARLY MORNING STORMS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........KIRKPATRICK
LONG TERM.........AML
AVIATION..........DK/11
Hazardous weather outlook, Jun 3, 3:24 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
424 AM EDT THU JUN 3 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
424 AM EDT THU JUN 3 2010 /324 AM CDT THU JUN 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN PRODUCING THUNDERSTORMS WILL MOVE ACROSS SOUTHERN INDIANA
AND THAT PART OF NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER THROUGH
SUNRISE THIS MORNING BEFORE DIMINISHING. RAINFALL AMOUNTS OF 2 TO 4
INCHES ARE POSSIBLE ACROSS PARTS OF SOUTHERN INDIANA WITH LOCALLY
HIGHER AMOUNTS. THIS RAINFALL MAY LEAD TO FLASH FLOODING OVER
LOCALIZED AREAS. THESE STORMS WILL ALSO PRODUCE FREQUENT
LIGHTNING...WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL.

ISOLATED TO SCATTERED STORMS ARE EXPECTED ACROSS THE REST OF CENTRAL
KENTUCKY THIS MORNING. THESE THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL AS WELL.

THUNDERSTORMS WILL BECOME LESS WIDESPREAD BY EARLY TO MID MORNING
TODAY...BUT THEN REDEVELOP DURING THE AFTERNOON. SCATTERED TO
NUMEROUS STORMS ARE EXPECTED BY LATE AFTERNOON INTO THE EVENING
HOURS. THESE SHOULD BE HEAVY RAIN AND FREQUENT LIGHTNING PRODUCERS
AS WELL AS PUTTING DOWN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON AND OFF THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY
THROUGH SUNDAY AS SEVERAL WEATHER DISTURBANCES MAKE THEIR WAY
THROUGH THE REGION. THE BEST CHANCE FOR STRONG STORMS WILL BE ON
SATURDAY WHEN HAIL AND STRONG WINDS MAY ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DK/AML

In the hours before

Special weather statement, Jun 3, 2:26 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 AM EDT THU JUN 3 2010

INZ076-083-084-089-030800-
CRAWFORD-DUBOIS-ORANGE-PERRY-
326 AM EDT THU JUN 3 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 323 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DALE...AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8707 3850 8695 3853 8685 3853 8670
      3868 8670 3869 8635 3818 8632 3819 8639
      3814 8634 3811 8640 3813 8647 3809 8644
      3806 8646 3804 8653 3806 8679 3810 8679
      3813 8682 3820 8681 3821 8708
TIME...MOT...LOC 0726Z 261DEG 22KT 3823 8697

AML
Special weather statement, Jun 3, 3:01 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 AM EDT THU JUN 3 2010

INZ076-083-084-089-KYZ023>025-030830-
BRECKINRIDGE-CRAWFORD-DUBOIS-HANCOCK-MEADE-ORANGE-PERRY-
401 AM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 358 AM EDT/258 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF JASPER TO 9 MILES NORTHEAST OF CANNELTON...AND MOVING
EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3852 8700 3850 8695 3853 8685
      3853 8670 3869 8669 3869 8637 3821 8629
      3818 8634 3815 8630 3790 8625 3793 8699
      3795 8692 3799 8686 3801 8678 3810 8679
      3813 8682 3820 8681 3821 8708
TIME...MOT...LOC 0801Z 270DEG 21KT 3845 8699 3802 8663

AML
Special weather statement, Jun 3, 3:33 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 AM EDT THU JUN 3 2010

INZ076-083-084-030900-
CRAWFORD-DUBOIS-ORANGE-
433 AM EDT THU JUN 3 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 429 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF SHOALS...AND MOVING EAST AT 30
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL ALSO IMPACT...
   PAOLI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3851 8707 3852 8700 3850 8695 3850 8689
      3853 8685 3853 8670 3869 8669 3869 8632
      3827 8631 3837 8708
TIME...MOT...LOC 0834Z 259DEG 25KT 3854 8678

AML
Special weather statement, Jun 3, 3:57 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
457 AM EDT THU JUN 3 2010

INZ076-083-084-089-030930-
CRAWFORD-DUBOIS-ORANGE-PERRY-
457 AM EDT THU JUN 3 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND GUSTY WINDS...

AT 452 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF JASPER...AND MOVING EAST AT 30
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO IMPACT...
   PAOLI...

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3850 8696 3850 8689 3853 8685 3853 8670
      3868 8670 3869 8658 3869 8632 3822 8631
      3820 8693 3851 8699
TIME...MOT...LOC 0857Z 259DEG 25KT 3844 8670

AML

The radar

The Louisville radar (KLVX), 56 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 3, 4:20 AM EST
Where
Crawford County, 0.54 mi E of Marengo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -86.340

Telephone lines were blown down by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244301.